For starters, I am a 25 yo male, in good health, with no family history of any arthritic diseases. About 2 months ago, I began to notice joint pain in my fingers on both hands (almost exclusively the DIP joints, or joints closest to the fingernails). The pain seems to be more radiating, does not cause impaired movement or stiffness. There has been no swelling, redness, warmth, etc. around the joints. The pain is sort of dull. It varies from finger to finger. The pain is bilateral, but not always symmetrical. I've also noticed that I have been more tired than usually recently, though that is hard to quantify.The pain seems to have settled some over the past few weeks. I’ve narrowed it down to 2 things that changed in my life/diet prior to this pain. 1.) I was diagnosed with IC and put on a prescription of Elmiron (about a month before the pain began). 2.) I had been taking zinc supplements (for no specific reason) in addition to a multivitamin. NOT including dietary zinc from food, I was getting 65 mg of zinc/day. (began 1 month before finger/joint pain set in.) My research showed that much zinc per day was WAYYYY too much and could create a copper deficiency. One symptom of copper deficiency is joint pain.
1.) Could my joint pain be caused by a copper deficiency? 2.) If not a copper deficiency, could it be the Elmiron? 3.) Could the IC and DIP pain be related (ie something like Fibromyalgia)? 4.) I don't have any of the risk factors for degenerative arthritis like RA or OA, nor do I have swelling or many of the symptoms associated with that. Plus RA hardly ever involves the DIP joints in the hands, and that is the main (95%) of the pain I feel, in the DIP joints. Would this make it less likely I have OA or RA? 5.) If the joint pain is being caused by a copper deficiency due to too much zinc, what do I do to correct this, aside from tossing the zinc supplements, which I already did. Will correcting my copper levels correct the finger pain? Thanks!
To answer your question:
1) Although uncommon, copper deficiency may be possible, and can be tested with the appropriate blood tests.
2) I am not aware of Elmiron leading to joint pain.
3) I am not aware of a connection between interstitial cystitis and joint pain.
4) If RA is considered, I would consider blood tests looking at the ANA level as well as blood count and rheumatoid factor.
Imaging the joints can be considered, looking for inflammation. The aforementioned blood tests should be done as well.
These options should be discussed with a rheumatologist.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patients education only. Please see your personal physician for further evaluation of your individual case.
What do you think is more likely given what I stated above? Do you think Copper Deficiency is a real possibility? Can it cause joint pain like described? How long does it take to get copper levels back to normal. If caused by copper deficiency, are the symptoms correctable?
Would the fact that most of the pain involves my DIP joints and does not involve swelling, redness, etc. be a good indicator that it probably isnt something like RA or OA?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.